Flood, Monmouth
- When
- August 20, 12:00 PM EST to 1:30 PM EST
- Where
- Monmouth County, Neptune
- Reported by
- NEWSPAPER
- Coordinates
- 40.288, -74.158 (the zone’s center; the record gives no point)
Thunderstorms with heavy rain closed New Jersey State Route 35 in Neptune City. 0 inches of rain fell.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Thunderstorms with heavy rain closed New Jersey State Route 35 in Neptune City. Between 1.5 and 2.0 inches of rain fell. Several low lying areas had water as deep as a car's hood.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 20, 8:30 AM EST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 930 AM EDT MON AUG 20 2001 NO SGFCNT CHGS TO CUR FCST PKG...BUT AS PER LATEST SWODY1 AND MRNG IAD SOUNDG...WE/RE GOING TO CARRY SOME ENHANCED WORDG AND HIER POPS WITH TSRA FOR THIS AFTN AND ERLY EVE ACRS ERN HALF OF OUR CWA. WITH SW FLOW ALF CDFNT/TROF WILL BE SLO TO MOVE E. MESOETA DVLPS A CAP TAFTN...BUT COMES INTO PLAY TOO LATE ESP FOR ERN ZNS. THETA E RDG RMNS ENTRENCHED ACRS DE AND NJ THRU THE AFTN. VALUES DO TRAIL OFF ACRS ERN PA. BIGGEST PLAYER IN SVR PTNL WILL BE DRY AIR AOA H7 AS THERE IS A 20C DROP IN EQUIV PTNL TEMP...ENUF TO PRODUCE PULSE TYPE SVR TSRAS. FCSTD HELICITY VALUES NVR GET INTO THE DANGER ZONE HERE ALTHO ITS PECULIAR THE WAY THE CUR BULLSEYE OVR IAD IS FCSTD TO RMN THERE THRUT THE DAY. SOUNDG MAXT SUG MID 80S...BUT WITH CUR TEMPS ALRDY IN UPR 70S W/O MUCH HELP FROM THE SUN...WILL EXPAND THE CUR RNG A BIT. WILL HAVE TO CARRY A LO CHC INTO THIS EVE FOR ERN ZNS...DON/T BLV THE THREAT WILL BE OVR BY 22Z...OTRWISE REST OF FCST OK. PREV AFD.............. A COLD FRONT/TROUGH IN CENTRAL PA WAS DRIFTING SLOWLY E ACROSS THE STATE WITH ITS ASSOCIATED CONVECTION GRADUALLY WEAKENING. HOWEVER...THERE IS STILL GOOD COVERAGE BASED ON RADAR. AHEAD OF THIS FEATURE SOME CONVECTION ALSO FIRED IN NJ. HOWEVER...THE TREND HAS BEEN TOWARD DISSIPATION AND SHOULD CONTINUE THROUGH THE MRNG HOURS AS SOME DRIER AIR MOVES IN ALFT WITH THE ETA SHOWING A WEAK INVERSION DVLPG ARND 700 MB. EVEN SO...THE TROUGH AND WEAK LEFTOVER LOW LVL CONVERGENCE REMAIN OVER THE FCST AREA TODAY AS THE UPPER TROUGH REMAINS OVER THE GREAT LAKES AND LIFTS NE. ENOUGH INSTABILITY AND WEAK UPPER DYNAMICS REMAIN IN PLACE TO SUPPORT SCT RW/TRW ALL DAY...BUT MAINLY IN THE AFTN. HOWEVER...WITH CNVCTN STILL EXPECTED TO BE AROUND THIS MRNG...NO TIMING WILL BE PUT IN FCST. SOMEWHAT DRIER AIR MOVES IN TNGT BUT THE TRUELY COOLER AIR LIFTS OUT WEST OF THE FCST AREA AND ONLY MARGINALLY REACHES THE POCONOS TUE AS THE BASE OF THE TROUGH MOVES THROUGH. THIS TROUGH COULD ALSO TRIGGER AN AFTN SHWR TUE AFTN NORTH. FWC GUIDANCE TEMPS LOOK REASONABLE. NO CHANGES WILL BE MADE TO THE EXTENDED AS THE AVN GENLY SUPPORTS PRVS FCST. MPO 75 60 74 55 / 40 20 30 20 ABE 80 63 80 60 / 40 30 20 10 RDG 80 63 80 60 / 40 30 20 10 PHL 84 68 85 65 / 40 40 20 0 12N 80 63 80 60 / 40 30 20 10 SMQ 83 65 83 62 / 40 40 20 0 TTN 83 65 83 62 / 40 40 20 0 MIV 84 64 86 60 / 40 40 20 0 ACY 81 66 83 65 / 40 40 20 0 ILG 84 65 85 62 / 40 40 20 0 DOV 84 66 86 65 / 40 40 20 0 GED 84 66 86 65 / 40 40 20 0 ESN 84 66 86 65 / 40 40 20 0 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...NONE. TFG
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055- 060>062-067>071-210000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1020 AM EDT MON AUG 20 2001 ...SOME STRONG POSSIBLY SOME ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. A COLD FRONT OVER CENTRAL PENNSYLVANIA AND A HUMID AIR MASS OVER THE REGION WILL COMBINE TO PRODUCE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. A LINE OF SHOWERS AND THUNDERSTORMS SHOULD DEVELOP THIS AFTERNOON ACROSS EASTERN PENNSYLVANIA AND MARYLAND AND CONSOLIDATE AS IT MOVES EASTWARD INTO NEW JERSEY AND DELAWARE. DRY AIR AT MID LEVELS OF OUR ATMOSPHERE IS FORECAST TO MOVE EAST THIS AFTERNOON. THIS IS ONE OF THE NECESSARY INGREDIENTS NEEDED TO PRODUCE STRONG GUSTY AND POSSIBLY DAMAGING WINDS DURING THUNDERSTORMS WHEN THE GENERAL WINDS ALOFT ARE RELATIVELY WEAK. THE GREATEST THREAT FOR SEVERE WEATHER SHOULD BE OVER DELAWARE AND NEW JERSEY LATER THIS AFTERNOON TO THE WEST OF THE SEABREEZE. IN ADDITION TO GUSTY WINDS...FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE LIKELY WITH ANY THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS. TFG
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268907.